Morphine Withdrawal

Morphine commonly prescribed as: Kadian®, MS Contin®, Roxanol® and Azinza®

Morphine is chemically similar to heroin, as both are derived from opium. Morphine is so addictive that doctors usually will not prescribe it until after they have tried other less addictive painkillers first. In one study from the University of Oregon, rats could receive morphine by hitting buttons. They kept hitting the buttons over and over, preferring morphine to food, and eventually starving themselves to death.

The most common use of morphine is to relieve pain. Addiction can happen very quickly – sometimes within only 24 hours.

If you are dependent on pills such as Kadian®, MS Contin®, or Azinza®, or prescription liquids such as Roxanol® or Rescudose®, your problem is morphine. All of these are extended or immediate release forms of this powerful opiate painkiller. 

The longer you remain dependent upon morphine, the more likely you will need to increase the amounts that you are taking to achieve the same effects. This poses the danger of an accidental overdose, which can be life-threatening. Although overdose and addiction are the main risks of morphine, the drug can also cause problems with severe constipation, leading to loss of appetite and poor nutrition.

Your dependency upon morphine prescription drugs is probably already interfering with your normal life activities, because your main priority becomes obtaining your daily supply and then trying to get through your day in a semi-stupor. Many morphine abusers end up losing their families, spouses, jobs, and homes, but they still cannot stop their drug habit. Addiction gives them no choice but to put drug usage before anything else.

Perhaps you have tried to quit morphine drugs on your own, only to experience unpleasant side effects and an overwhelming desire to use morphine again. Withdrawal symptoms are hard to manage and begin within the first 24 hours of your last dose. They might include restlessness, tearing, runny nose, yawning, sweats, and excessive dilation of the pupils. Within the next 72 hours, you may have irritability, anxiety, weakness, twitching, kicking movements, muscle spasms, backache, hot and cold flashes, abdominal cramps, nausea, vomiting, diarrhea, sneezing, and increased temperature and blood pressure that can last up to two weeks.
Because these symptoms are so unpleasant and because it can be dangerous to quit morphine too suddenly, your best option is to stay several weeks in a facility specializing in drug withdrawal under medical supervision. Some people prefer to substitute a legal drug such as methadone for morphine to avoid going through withdrawal. Then they gradually withdraw from methadone with the help of medical professionals.

If you are going to live a completely drug-free life, you not only have to chemically withdraw from morphine, you have to learn new ways of dealing with stress and cravings. You have to know how to handle situations and people that will “trigger” relapses. Morphine abusers often experience deep depression after withdrawal because the drug can change the way they experience pleasure. This is another problem you may have to handle with the help of a professional therapist. The best way to approach these problems may be through drug rehab in a residential treatment center.

These programs are intense and offer group and individual counseling, classes in relaxation and nutrition, and healthy exercise alternatives such as yoga, swimming, hiking, and others. Teens do well in residential programs such as therapeutic boarding schools or wilderness programs, where the other participants are also young people.

The National Institute of Health recommends that you set aside several months for intense treatment and at least a year of attending support meetings and counseling near your home to achieve the best outcomes. 

To get help right now for your morphine dependency, call toll-free. A counselor will help you find the best program near your home that fits your individual situation and your budget.